Advertisement

A Spine Approach to Branching Diffusions with Applications to Lp-Convergence of Martingales

  • Robert Hardy
  • Simon C. HarrisEmail author
Chapter
Part of the Lecture Notes in Mathematics book series (LNM, volume 1979)

Abstract

We present a modified formalization of the ‘spine’ change of measure approach for branching diffusions in the spirit of those found in Kyprianou [40] and Lyons et al. [44, 43, 41]. We use our formulation to interpret certain ‘Gibbs-Boltzmann’ weightings of particles and use this to give an intuitive proof of a general ‘Many-to-One’ result which enables expectations of sums over particles in the branching diffusion to be calculated purely in terms of an expectation of one ‘spine’ particle. We also exemplify spine proofs of the L p -convergence (p ≥ 1) of some key ‘additive’ martingales for three distinct models of branching diffusions, including new results for a multi-type branching Brownian motion and discussion of left-most particle speeds.

Keywords

Brownian Motion Marked Tree Spine Term Conceptual Proof Spine Approach 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    S. Asmussen and H. Hering, Strong limit theorems for general supercritical branching processes with applications to branching diffusions, Z. Wahrschein-lichkeitstheorie und Verw. Gebiete 36 (1976), no. 3, 195212.MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    K. B. Athreya, Change of measures for Markov chains and the L log L theorem for branching processes, Bernoulli 6 (2000), no. 2, 323338.5MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    J. Bertoin, Random fragmentation and coagulation processes, Cambridge University Press, 2006.Google Scholar
  4. 4.
    J. D. Biggins and A. E. Kyprianou, Measure change in multitype branching, Adv. in Appl. Probab. 36 (2004), no. 2, 544581.MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    A. Champneys, S. Harris, J. Toland, J. Warren, and D. Williams, Algebra, analysis and probability for a coupled system of reaction-diffusion equations, Philosophical Transactions of the Royal Society of London 350 (1995), 69112.zbMATHGoogle Scholar
  6. 6.
    B. Chauvin, Arbres et processus de Bellman-Harris, Ann. Inst. H. Poincaré Probab. Statist. 22 (1986), no. 2, 209232.MathSciNetzbMATHGoogle Scholar
  7. 7.
    B. Chauvin and A. Rouault, Boltzmann-Gibbs weights in the branching random walk, Classical and modern branching processes (Minneapolis, MN, 1994), IMA Vol. Math. Appl., vol. 84, Springer, New York, 1997, pp. 4150.Google Scholar
  8. 8.
    B. Chauvin, Product martingales and stopping lines for branching Brownian motion, Ann. Probab. 19 (1991), no. 3, 1195–1205.MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    B. Chauvin and A. Rouault, KPP equation and supercritical branching Brownian motion in the subcritical speed area. Application to spatial trees, Probab. Theory Related Fields 80 (1988), no. 2, 299314.MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    B. Chauvin, A. Rouault, and A. Wakolbinger, Growing conditioned trees, Stochastic Process. Appl. 39 (1991), no. 1, 117130.MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    R. Durrett, Probability: Theory and examples, 2nd ed., Duxbury Press, 1996.Google Scholar
  12. 12.
    J. Engländer and A. E. Kyprianou, Local extinction versus local exponential growth for spatial branching processes, Ann. Probab. 32 (2004), no. 1A, 7899.MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    J. Engländer, Branching diffusions, superdiffusions and random media, Probab. Surveys Vol. 4 (2007) 303364.zbMATHCrossRefGoogle Scholar
  14. 14.
    J. Engländer, S. C. Harris, and A. E. Kyprianou, Laws of Large numbers for spatial branching processes, Annales de l'Institut Henri Poincaré (B) Probability and Statistics, (2009), to appear.Google Scholar
  15. 15.
    J. Geiger, Size-biased and conditioned random splitting trees, Stochastic Process. Appl. 65 (1996), no. 2, 187207.MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    J. Geiger, Elementary new proofs of classical limit theorems for Galton-Watson processes, J. Appl. Probab. 36 (1999), no. 2, 301309.MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    J. Geiger, Poisson point process limits in size-biased Galton-Watson trees, Electron. J. Probab. 5 (2000), no. 17, 12 pp. (electronic).MathSciNetCrossRefGoogle Scholar
  18. 18.
    J. Geiger and L. Kauffmann, The shape of large Galton-Watson trees with possibly infinite variance, Random Structures Algorithms 25 (2004), no. 3, 311335.MathSciNetzbMATHCrossRefGoogle Scholar
  19. 19.
    H. O. Georgii and E. Baake, Supercritical multitype branching processes: the ancestral types of typical individuals, Adv. in Appl. Probab. 35 (2003), no. 4, 10901110.MathSciNetzbMATHCrossRefGoogle Scholar
  20. 20.
    Y. Git, J. W. Harris, and S. C. Harris, Exponential growth rates in a typed branching diffusion, Ann. App. Probab., 17 (2007), no. 2, 609–653. doi:10.1214/105051606000000853MathSciNetzbMATHCrossRefGoogle Scholar
  21. 21.
    R. Hardy, Branching diffusions, Ph.D. thesis, University of Bath Department of Mathematical Sciences, 2004.Google Scholar
  22. 22.
    R. Hardy and S. C. Harris, Some path large deviation results for a branching diffusion, (2007), submitted.Google Scholar
  23. 23.
    R. Hardy and S. C. Harris, A conceptual approach to a path result for branching Brownian motion, Stoch. Proc. and Applic., 116 (2006), no. 12, 19922013. doi:10.1016/j.spa.2006.05.010MathSciNetzbMATHCrossRefGoogle Scholar
  24. 24.
    R. Hardy and S. C. Harris, A new formulation of the spine approach for branching diffusions, (2006). arXiv:math.PR/0611054Google Scholar
  25. 25.
    R. Hardy and S. C. Harris, Spine proofs for \(\mathcal {L}^p\)-convergence of branching-diffusion martingales, (2006). arXiv:math.PR/0611056Google Scholar
  26. 26.
    J. W. Harris, S. C. Harris, and A. E. Kyprianou, Further probabilistic analysis of the Fisher-Kọlmogorov-Petrovskii-Piscounov equation: one-sided travelling waves, Ann. Inst. H. Poincaré Probab. Statist. 42 (2006), no. 1, 125145.MathSciNetzbMATHCrossRefGoogle Scholar
  27. 27.
    J. W. Harris and S. C. Harris, Branching Brownian motion with an inhomogeneous breeding potential, Ann. Inst. H. Poincaré Probab. Statist. (2008), to appear.Google Scholar
  28. 28.
    S. C. Harris and D. Williams, Large deviations and martingales for a typed branching diffusion. I, Astérisque (1996), no. 236, 133–154, Hommage à P. A. Meyer et J. Neveu.Google Scholar
  29. 29.
    S. C. Harris, Travelling-waves for the FKPP equation via probabilistic arguments, Proc. Roy. Soc. Edinburgh Sect. A 129 (1999), no. 3, 503517.MathSciNetzbMATHCrossRefGoogle Scholar
  30. 30.
    S. C. Harris, Convergence of a “Gibbs-Boltzmann” random measure for a typed branching diffusion, Séminaire de Probabilités, XXXIV, Lecture Notes in Math., vol. 1729, Springer, Berlin, 2000, pp. 239256.CrossRefGoogle Scholar
  31. 31.
    S. C. Harris, R. Knobloch, and A.E. Kyprianou, Strong Law of Large Numbers for Fragmentation Processes, (2008) arXiv:0809.2958v1, submitted.Google Scholar
  32. 32.
    T. E. Harris, The theory of branching processes, Dover ed., Dover, 1989.Google Scholar
  33. 33.
    Y. Hu and Z. Shi, Minimal position and critical martingale convergence in branching random walks, and directed polymers on disordered trees, (2008) Ann. App. Probab., to appear.Google Scholar
  34. 34.
    A. M. Iksanov, Elementary fixed points of the BRW smoothing transforms with infinite number of summands, Stochastic Process. Appl. 114 (2004), no. 1, 2750.MathSciNetzbMATHCrossRefGoogle Scholar
  35. 35.
    O. Kallenberg, Foundations of modern probability, Springer-Verlag, 2002.Google Scholar
  36. 36.
    H. Kesten and B. P. Stigum, Additional limit theorems for indecomposable multidimensional Galton- Watson processes, Ann. Math. Stat. 37 (1966), 14631481.MathSciNetzbMATHCrossRefGoogle Scholar
  37. 37.
    H. Kesten and B. P. Stigum, A limit theorem for multidimensional Galton-Watson processes, Ann. Math. Stat. 37 (1966), 12111223.MathSciNetzbMATHCrossRefGoogle Scholar
  38. 38.
    H. Kesten and B. P. Stigum, Limit theorem for decomposable multi-dimensional Galton-Watson processes, J. Math. Anal. Applic. 17 (1967), 309338.MathSciNetzbMATHCrossRefGoogle Scholar
  39. 39.
    E. Kreyszig, Introductory functional analysis with applications, John Wiley and Sons, 1989.Google Scholar
  40. 40.
    A. E. Kyprianou, Travelling wave solutions to the K-P-P equation: alternatives to Simon Harris' probabilistic analysis, Ann. Inst. H. Poincaré Probab. Statist. 40 (2004), no. 1, 5372.MathSciNetzbMATHGoogle Scholar
  41. 41.
    T. Kurtz, R. Lyons, R. Pemantle, and Y. Peres, A conceptual proof of the Kesten-Stigum theorem for multi-type branching processes, Classical and modern branching processes (Minneapolis, MN, 1994), IMA Vol. Math. Appl., vol. 84, Springer, New York, 1997, pp. 181185.Google Scholar
  42. 42.
    Q. Liu and A. Rouault, On two measures defined on the boundary of a branching tree, Classical and modern branching processes (Minneapolis, MN, 1994), IMA Vol. Math. Appl., vol. 84, Springer, New York, 1997, pp. 187201.Google Scholar
  43. 43.
    R. Lyons, A simple path to Biggins' martingale convergence for branching random walk, Classical and modern branching processes (Minneapolis, MN, 1994), IMA Vol. Math. Appl., vol. 84, Springer, New York, 1997, pp. 217221.Google Scholar
  44. 44.
    R. Lyons, R. Pemantle, and Y. Peres, Conceptual proofs of L log L criteria for mean behavior of branching processes, Ann. Probab. 23 (1995), no. 3, 11251138.MathSciNetzbMATHCrossRefGoogle Scholar
  45. 45.
    J. Neveu, Arbres et processus de Galton-Watson, Ann. Inst. H. Poincaré Probab. Statist. 22 (1986), no. 2, 199207.MathSciNetzbMATHGoogle Scholar
  46. 46.
    J. Neveu, Multiplicative martingales for spatial branching processes, Seminar on Stochastic Processes (E. Çinlar, K.L.Chung, and R.K.Getoor, eds.), Birkhäuser, 1987, pp. 223–241.Google Scholar
  47. 47.
    P. Olofsson, The x log x condition for general branching processes, J. Appl. Probab. 35 (1998), no. 3, 537544.MathSciNetzbMATHCrossRefGoogle Scholar
  48. 48.
    E. Seneta, Non-negative matrices and Markov chains, Springer-Verlag, 1981.Google Scholar
  49. 49.
    E. C. Waymire and S. C. Williams, A general decomposition theory for random cascades, Bull. Amer. Math. Soc. (N.S.) 31 (1994), no. 2, 216222.MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2009

Authors and Affiliations

  1. 1.Department of Mathematical SciencesUniversity of BathClaverton DownUK

Personalised recommendations